MAUDE Adverse Event Report: SMITH & NEPHEW, INC. TF ULTRA 2 UBRAID AND NDLS 5.5MM TI; FASTENER, FIXATION, NONDEGRADABLE, SOFT TISSUE

SMITH & NEPHEW, INC. TF ULTRA 2 UBRAID AND NDLS 5.5MM TI; FASTENER, FIXATION, NONDEGRADABLE, SOFT TISSUE
Model Number 72202618
Medical Device Problem Code Material Separation (1562)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 11/26/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(6).
 
Event or Problem Description
It was reported that during an instability surgery, the surgeon had a hard time setting the anchor, the anchor was broken when it was being inserted into the bone.The physician stated that the bone was a bit hard, therefore, the device broke off.A delay greater than 30 minutes were reported due to device malfunction.The surgeon changed from arthroscopic to open in order to remove the anchor from the patient¿s anatomy.Surgery was completed using a back-up device.Patient injuries were not reported.All available information has been disclosed.If additional information should become available, a supplemental report will be submitted accordingly.
 
Additional Manufacturer Narrative
One 72202618 twinfix ultra titanium 5.5mm anchor with needles product used for treatment, was returned for evaluation.Twinfix inserter, anchor and sutures with four curved needles were returned.The inserter showed no damage.The curved needles showed no damage but sutures were tainted.The anchor was still attached to sutures.Proximal threads head of the anchor were damaged.It was aligned with contact of another device or instrument.Communication relayed bone density as being ¿a bit hard¿.Per ifu: ¿ in hard bone, it may be necessary to create a pilot hole¿.Recommended prep instrument for the 5.5mm anchor used on normal bone condition is a 3.8mm tapered awl and a 4.5mm spade tip drill.It was reported that two failures occurred prior to this device attempt.Rep recommended use of an awl.There was no record of a pilot hole or spade drill use.Per ifu: it is the surgeon¿s responsibility to be familiar with the appropriate surgical techniques prior to use of this device.Read these instructions completely prior to use.If more torque is required to insert the anchor, stop and ensure that the hole size and depth are correct for the bone conditions encountered.It may be necessary to reduce the anchor size or increase the hole size to achieve optimal insertion force.Breakage of the suture anchor can occur if insertion sites are not prepared with appropriate instrumentation prior to implantation.Use of excessive force during insertion can cause failure of the suture anchor or insertion device.Complaint history review indicated no similar allegations for the lot number reported.Batch review did not indicate a condition or product/procedure failure that supported the allegation.No root cause associated with the manufacture of this device was established.Occurrences are monitored by surveillance.No additional actions required at this time.

Brand Name
TF ULTRA 2 UBRAID AND NDLS 5.5MM TI
Common Device Name
FASTENER, FIXATION, NONDEGRADABLE, SOFT TISSUE
Manufacturer (Section D)
SMITH & NEPHEW, INC.
130 forbes boulevard
mansfield MA 02048
MDR Report Key9514291
Report Number1219602-2019-01611
Device Sequence Number11203291
Product Code MBI
UDI-Device Identifier03596010656131
UDI-Public03596010656131
Combination Product (Y/N)N
Initial Reporter CountrySW
PMA/510(K) Number
K100159
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 03/04/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/12/2024
Device Model Number72202618
Device Catalogue Number72202618
Device Lot Number2031009
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 11/29/2019
Supplement Date Received by Manufacturer02/20/2020
Initial Report FDA Received Date12/23/2019
Supplement Report FDA Received Date03/04/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1